New Mexico, 2025

Hail in New Mexico, June 6, 2025

June 6, 2025 · NWS MAF · 9 events in 1 county or zone

The setup today was similar to that of the June 5-6 event. Shortwave troughing, upslope flow, and a stationary boundary to the north allowed for scattered thunderstorm development in Southeast New Mexico and (to a lesser extent) in the Davis Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The setup today was similar to that of the June 5-6 event. Shortwave troughing, upslope flow, and a stationary boundary to the north allowed for scattered thunderstorm development in Southeast New Mexico and (to a lesser extent) in the Davis Mountains. A few storms became severe, producing large hail (especially in/around Hobbs) and damaging winds. These storms continued to produce severe weather as they tracked into the northern Permian Basin of West Texas, gradually dissipating overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 6, 12:45 PM MST, 2 hours 45 minutes earlier. Its key messages:

  • Updated at 145 PM CDT Fri Jun 6 2025
  • Severe thunderstorms are possible through at least Sunday, if not beyond, mainly in the afternoon and evening over the Western Low Rolling Plains. Any severe storms that do develop will be accompanied by large hail and/or damaging winds and/or a tornado or two.
  • The heat is on this weekend, with many locations reaching the triple digits each day. A Heat Advisory is in effect Saturday for the Chisos Basin, Central and Lower Brewster County, and Terrell County. Additional Heat Advisories will be likely Sunday.
Area forecast discussion, Jun 6, 12:45 PM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Fri Jun 6 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 145 PM CDT Fri Jun 6 2025

- Severe thunderstorms are possible through at least Sunday, if
  not beyond, mainly in the afternoon and evening over the Western
  Low Rolling Plains. Any severe storms that do develop will be
  accompanied by large hail and/or damaging winds and/or a tornado
  or two.

- The heat is on this weekend, with many locations reaching the
  triple digits each day. A Heat Advisory is in effect Saturday
  for the Chisos Basin, Central and Lower Brewster County, and
  Terrell County. Additional Heat Advisories will be likely
  Sunday.

&&

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 145 PM CDT Fri Jun 6 2025

Similar to yesterday, this afternoon and evening will feature two
areas of interest for shower and storm development, though coverage
should be lower overall. First, across the Permian Basin and
southeast New Mexico where stalled boundaries may act to help
develop isolated storms that will gradually move to the east and
northeast into tonight. The second area will be over the Davis
Mountains and across the Stockton Plateau where terrain and the
nearby dryline likely get storms started not long after this
discussion is published. In both cases, some storms will become
severe and be capable of producing damaging winds and large to very
large hail. A tornado cannot be ruled out for the SE NM and northern
Permian Basin area, but conditions are less favorable than they were
for yesterday.

Flooding will be a concern this evening across Pecos and Terrell
counties as storm motions slow down as they decay after sunset.
Amounts of 1-2" may be possible in isolated areas that could lead to
additional flooding of low water crossings. Temperatures settle into
the 60s to low 70s for most by Saturday morning. Saturday sees an
upper level ridge to the south move northward slightly. Highs end up
about 5-7 degrees warmer compared to today. With this in mind, a
Heat Advisory will be in for the afternoon across Big Bend and
Terrell County where the hottest temperatures in the area will be
focused. With the ridge moving into the area, rain chances trend
much lower for most locations with the Davis Mountains seeing low(10-
20%) chance for showers.

-Stickney

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 145 PM CDT Fri Jun 6 2025

Sunday, the LREF and long range models center the upper ridge over
southern Chihuahua/northern Durango, with effects felt northward
into West Texas and Southeast New Mexico.  Whereas 24 hours ago
these models were suggesting Saturday would be the warmest day this
forecast, the apogee in temperatures now appears to be Sunday
afternoon, when thicknesses will be maximized under the ridge.
Triple-digit highs will be present most everywhere but the higher
terrain...around 10 F above climatology.  Heat advisories will
likely be needed for the mountains and Rio Grande Valley if these
respectable temperatures pan out.  During the afternoon, there will
be a chance of convection in the Davis Mountains.  Instability, deep-
layer bulk shear, and mid-level lapse rates will continue posing a
severe threat with these storms.  To the northeast, models develop a
MCS along an approaching cold front, and convection may develop into
the northeastern zones overnight as the front pushes in.  This too
looks severe.

Monday, the front continues its assault on the area, w/models taking
it to near the Presidio Valley by 00Z Tuesday.  This will shave 8-9
F off Sunday's highs, especially northeast.  Convective chances will
spread west and south w/the front, with a continued likelihood of
severe activity.

Tuesday and Wednesday, CAA continues as surface winds slowly veer to
the east under an incoming upper trough.  This will promote upslope
flow for a medium-but-widespread chance of convection each day.
Severe parameters persist into Tuesday, but deep-layer shear finally
wanes on Wednesday, as do mid-lvl lapse rates and instability w/the
arrival of cooler temperatures.  For those who like cooler weather,
Wednesday's highs should struggle to around 5-6 F below normal.

Thursday/Friday, temperatures rebound in the wake of the trough,
w/dwindling chances of rain outside of the mountains.

&&

.AVIATION...
(18Z TAFS)
Issued at 1221 PM CDT Fri Jun 6 2025

VFR continues through much of the TAF period at all terminals.
Iso T develop near CNM/PEQ and areas south between 20z-22z and
move to the east and east-northeast through the afternoon and
evening. TEMPOs in place for all terminals except MAF where
confidence is low that the terminal will be impacted. Expect
variable and gusty winds in or near any convection.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               72 101  72 102 /  10  20   0  10
Carlsbad                 68 103  69 102 /  10   0   0  10
Dryden                   75 104  76 104 /  10   0   0   0
Fort Stockton            72 104  73 103 /  30  10   0  20
Guadalupe Pass           70  96  70  96 /  10   0   0  10
Hobbs                    65  99  67 100 /  20   0   0  10
Marfa                    65  97  66  96 /  30  20  10  20
Midland Intl Airport     73 102  73 103 /  10  20   0  10
Odessa                   73 102  74 101 /  10  10   0  10
Wink                     71 103  72 104 /  20   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory from 1 PM to 8 PM CDT Saturday for Central
     Brewster-Chisos Basin-Lower Brewster County-Terrell.

NM...None.
&&

SHORT TERM...93
LONG TERM....44
AVIATION...93

In the hours before

Special weather statement, Jun 6, 3:28 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
528 PM CDT Fri Jun 6 2025

TXZ274-278-062315-
Reeves County Plains TX-Davis Mountains Foothills TX-
528 PM CDT Fri Jun 6 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN REEVES AND NORTH
CENTRAL JEFF DAVIS COUNTIES THROUGH 615 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Balmorhea, or 17 miles south of Toyah, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Toyah, Balmorhea, Balmorhea State Park, Saragosa, Verhalen, and
Toyahvale.

This includes the following highways...
 Interstate 10 between mile markers 189 and 210.
 Interstate 20 between mile markers 22 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3088 10390 3108 10404 3133 10377 3110 10349
TIME...MOT...LOC 2227Z 229DEG 13KT 3108 10388

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

21
Special weather statement, Jun 6, 3:30 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
530 PM CDT Fri Jun 6 2025

NMZ028-TXZ273-062315-
Eddy County Plains NM-Eastern Culberson County TX-
530 PM CDT Fri Jun 6 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL EDDY...
NORTHWESTERN REEVES AND NORTHEASTERN CULBERSON COUNTIES THROUGH 615
PM CDT/515 PM MDT/...

At 530 PM CDT/430 PM MDT/, Doppler radar was tracking a strong
thunderstorm 23 miles south of Whites City, or 28 miles east of Pine
Springs, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of south central Eddy,
northwestern Reeves and northeastern Culberson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
southeastern New Mexico.

&&

LAT...LON 3222 10419 3208 10390 3200 10399 3200 10402
      3197 10403 3172 10432 3185 10447
TIME...MOT...LOC 2230Z 223DEG 15KT 3184 10434

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

21

The radar

The Lubbock radar (KLBB), 118 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Lea

When
June 6, 3:30 PM MST to 3:40 PM MST
Where
Lea County, 14.47 mi E of Crossroads
Measured
1 in hail
Reported by
Public
Coordinates
33.540, -103.080

A report was received from the public of quarter-size hail southwest of Bledsoe. The time of occurrence is estimated from radar.

Hail, Lea

When
June 6, 5:28 PM MST to 5:36 PM MST
Where
Lea County, 3.11 mi SE of Hobbs Ind Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
32.740, -103.160

Golf ball-size hail was reported by the public on the northwest side of Hobbs. The time of occurrence is estimated from radar.

Hail, Lea

When
June 6, 5:32 PM MST to 5:42 PM MST
Where
Lea County, 1.5 mi NNW of Hobbs
Measured
1.5 in hail
Reported by
Public
Coordinates
32.720, -103.140

A public report was received of ping pong ball-size hail on the north side of Hobbs. The time of occurrence is estimated from radar.

Hail, Lea

When
June 6, 5:32 PM MST to 5:42 PM MST
Where
Lea County, 0.5 mi SE of Hobbs
Measured
0.75 in hail
Reported by
Public
Coordinates
32.694, -103.125

Pea to quarter-size hail was reported in the city of Hobbs by the public. The time of occurrence is estimated from radar.

Hail, Lea

When
June 6, 5:34 PM MST to 5:44 PM MST
Where
Lea County, 0.9 mi NW of Hobbs
Measured
1.75 in hail
Reported by
Public
Coordinates
32.710, -103.140

A report of golf ball-size hail in Hobbs was received from the public. The time of occurrence is estimated from radar.

Hail, Lea

When
June 6, 5:36 PM MST to 5:46 PM MST
Where
Lea County, 2.15 mi NNW of Hobbs
Measured
1.75 in hail
Property damage
$65,000
Reported by
Emergency Manager
Coordinates
32.730, -103.140

Emergency management sent reports of broken car windows and multiple alarm calls due to golf ball-size hail falling in Hobbs. The time of occurrence is estimated from radar. The cost of damages is also estimated.

Hail, Lea

When
June 6, 5:36 PM MST to 5:46 PM MST
Where
Lea County, 1.5 mi NNW of Hobbs
Measured
1.75 in hail
Reported by
Public
Coordinates
32.720, -103.140

A video was sent from a member of the public that showed golf ball-size hail near Turner and Grimes streets in Hobbs. The time of occurrence is estimated from radar.

Hail, Lea

When
June 6, 5:46 PM MST to 5:56 PM MST
Where
Lea County, 0.89 mi N of Hobbs
Measured
2 in hail
Reported by
Public
Coordinates
32.713, -103.129

Approximately hen egg-size hail was reported near the intersection of Dal Paso and St. Anne in Hobbs. The time of occurrence is estimated from radar.

Hail, Lea

When
June 6, 5:46 PM MST to 5:54 PM MST
Where
Lea County, 0.69 mi S of Hobbs Ind Arpt
Measured
1 in hail
Reported by
Public
Coordinates
32.760, -103.200

A report was received via mPING of quarter-size hail just northwest of Hobbs. The time of occurrence is estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1263487, 1263488, 1263489, 1263496, 1263491, 1263490, 1263492, 1263493, 1263494.